Thunderstorm Wind, Phelps
- When
- July 21, 1:00 AM CST
- Where
- Phelps County, Holdrege
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.100, -98.533
Thunderstorm-induced winds produced considerable damage in portions of south central Nebraska during the early morning hours. Trees took the brunt of the storm in Edgar as winds blew down limbs in most parts of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorm-induced winds produced considerable damage in portions of south central Nebraska during the early morning hours. Trees took the brunt of the storm in Edgar as winds blew down limbs in most parts of town. A grain storage building lost part of its roof and downed trees damaged several garages and homes. Red Cloud also saw considerable tree damage from the early morning storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 20, 1:25 PM CST, 11 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 225 PM CDT THU JUL 20 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. SURFACE COOL FRONTAL BOUNDARY HAD SHIFTED SOUTH OF OUR CWA THIS MORNING. EAST NORTHEAST LOW LEVEL FLOW HAD DRAWN MOISTURE INTO CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS WITH DPS RISING AS HIGH AS THE LOWER 70S. ISOLATED SHOWER ACTIVITY HAS PERSISTED FROM THE MORNING INTO EARLY THIS AFTERNOON ASSOCIATED WITH LIFT AND WEAK WAVE OVER THE BAROCLINIC ZONE. THE ASSOCIATED CLOUD COVER HAS HELD TEMPERATURES IN THE 70S FOR MANY LOCATIONS...WHEREAS WHERE INSOLATION IS MORE PREVALENT...READINGS HAVE RISEN TO THE 80S AND 90S. MAIN FOCUS FOR CONVECTIVE ACTIVITY WILL BE TONIGHT INTO FRIDAY. UPSLOPE FLOW COMBINED WITH MID LEVEL TROUGH AND 70KT JET STREAK EMERGING FROM THE NORTHERN ROCKIES SHLD INITIATE THUNDERSTORMS ALONG THE HIGH PLAINS LATER THIS AFTERNOON AND EVENING. THE THUNDERSTORM ACTIVITY IS EXPECTED TO ORGANIZE INTO AN MCS AND MOVE EAST AND CROSS OUR CWA LATE TONIGHT AND FRIDAY. CLOUD COVER ACROSS THE HIGH PLAINS HAS LIMITED THE INSTABILITY SO FAR TODAY...ALTHOUGH ACTIVITY SHOULD BE ELEVATED BY THE TIME IT REACHES US. EXPECT MAIN HAZARD FROM THE STORMS WILL BE LOCALLY HEAVY RAINFALL GIVEN PROGGED STORM MOTION OF 10 TO 20 KTS AND PRECIPITABLE WATER VALUES AVERAGING AN INCH AND THREE QUARTERS...AND STORMS WILL FEED INTO RICH THETA E AIR PRESENT IN OUR AREA NORTH OF THE BOUNDARY. CANNOT COMPLETELY RULE OUT A DAMAGING WIND THREAT BUT HAIL SEEMS LESS A HAZARD GIVEN THE HIGH FREEZING AND WET BULB ZERO HEIGHTS. OVERALL DO EXPECT RAINFALL TO OCCUR AND HAVE RAISED POPS INTO THE LIKELY CATEGORY. COMPLEX SHOULD LINGER INTO THE FIRST PART OF FRIDAY AT LEAST AND AGAIN MODELS DIFFER ON DEPARTURE OF SYSTEM...AND DIFFER ON DEGREE OF INSOLATION LATER IN THE DAY. WRF REMAINS CONSISTENTLY COOL WHEREAS GFS REMAINS CONSISTENTLY WARMER...AND FEEL A COMPROMISE IS BEST UNTIL THE EVENT UNFOLDS. THE FORECAST DRIES FRIDAY NIGHT INTO SATURDAY AND PATTERN TRANSITIONS TO A NORTHWEST FLOW REGIME. SHORTWAVES ARE DIFFICULT TO TIME IN THIS PATTERN...AND MODELS DO HINT AT ADDITIONAL PCPN CHANCES FRIDAY NIGHT INTO SATURDAY WITH ARRIVAL OF ANOTHER JET STREAK IN THE FLOW. ATTM...TIMING AND PLACEMENT REMAIN INCONCLUSIVE AND ONLY PUT IN SILENT 14 POPS AND WILL CONTINUE TO MONITOR. TEMPERATURES RETURN TO THE MID AND UPPER 80S ON SATURDAY FOR HIGHS WHILE LOWS AVERAGE CLOSER TO 60. .LONG TERM...12Z SUNDAY THROUGH THURSDAY. CONCERNS DURING THIS TIME FRAME WILL PRIMARILY FOCUS ON TEMPS ALTHOUGH SLIGHT CHANCE OF PRECIP NOT TOTALLY OUT OF THE QUESTION. MODELS SIMILAR IN OVERALL PATTERN OF RIDGING ONCE AGAIN ATTEMPTING TO BUILD IN FROM THE WEST WHILE HUDSON BAY LOW REMAINS IN PLACE AND KEEPS RIDGE FROM BUILDING INTO THE CENTRAL PLAINS LIKE IT DID DURING THE PAST WEEK. IF THIS PLAYS OUT...THE TEMPERATURES OVER OUR CWA SHOULD RANGE FROM 90 TO 95 ACROSS THE NORTH...TO A FEW DEGREES WARMER SOUTHWEST AS NOTED BY CHECKING THE 850 MB TEMPS OFF THE LAST COUPLE OF RUNS FROM THE GFS. AS FAR AS PRECIP CHANCES...PATTERN SET UP FOR A FEW SHORTWAVE TROUGHS TO RIDE ACROSS THE SOUTHERN END OF THE NORTHERN JET AND GIVE US AT LEAST A SLIGHT CHANCE FOR TSTMS. MID LEVEL CAP WILL NOT BE AS ROBUST AS LAST RIDGING EPISODE SO CANNOT TOTALLY RULE OUT RAIN. PROBLEM IS TRYING TO TIME WHEN THE RIDGE RUNNERS WILL MOVE THROUGH OUR AREA. DIFFICULT TO PIN DOWN AT PRESENT SO WILL LEAVE FORECAST DRY AND LATER SHIFTS CAN ADD POPS AS APPROPRIATE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FAY/EWALD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1055 PM CDT THU JUL 20 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1055 PM CDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED OVERNIGHT. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS OF 60 MPH OR MORE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1202 AM CDT FRI JUL 21 2006 NEZ060-072-210545- DAWSON-GOSPER- 1202 AM CDT FRI JUL 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR DAWSON AND GOSPER COUNTIES... AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WALLACE TO 7 MILES SOUTHEAST OF DICKENS TO MAYWOOD TO 14 MILES SOUTHWEST OF STOCKVILLE TO 5 MILES EAST OF MCCOOK...AND MOVING NORTHEAST AT 35 MPH. * THUNDERSTORMS WILL BE NEAR... FARNAM BY 1240 AM CDT GOTHENBURG BY 1245 AM CDT DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN SOUTHWESTERN DAWSON AND WESTERN GOSPER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MAINTAIN THEIR INTENSITY AND MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1239 AM CDT FRI JUL 21 2006 NEZ072-082-210615- FURNAS-GOSPER- 1239 AM CDT FRI JUL 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAMBRIDGE...OR 23 MILES EAST OF MCCOOK... AND MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... HOLBROOK BY 1255 AM CDT ARAPAHOE BY 105 AM CDT WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 115 AM CDT FRI JUL 21 2006 NEZ072-073-082-083-210645- FURNAS-GOSPER-HARLAN-PHELPS- 115 AM CDT FRI JUL 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS...GOSPER...HARLAN AND PHELPS COUNTIES... AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARAPAHOE...OR 29 MILES WEST OF HOLDREGE... AND MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... EDISON BY 125 AM CDT OXFORD BY 140 AM CDT ATLANTA BY 145 AM CDT WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 144 AM CDT FRI JUL 21 2006 NEZ073-210715- PHELPS- 144 AM CDT FRI JUL 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHELPS COUNTY... AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF BERTRAND...OR 14 MILES WEST OF HOLDREGE...AND MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... LOOMIS BY 155 AM CDT ATLANTA BY 200 AM CDT HOLDREGE BY 210 AM CDT FUNK BY 215 AM CDT WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 158 AM CDT FRI JUL 21 2006 NEZ075-076-085-086-210730- ADAMS-CLAY-NUCKOLLS-WEBSTER- 158 AM CDT FRI JUL 21 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ADAMS...CLAY...NUCKOLLS AND WEBSTER COUNTIES... AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAWRENCE...OR 18 MILES SOUTHEAST OF HASTINGS...AND MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... INLAND BY 205 AM CDT DEWEESE BY 210 AM CDT FAIRFIELD BY 215 AM CDT CLAY CENTER BY 220 AM CDT EDGAR BY 230 AM CDT WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Grand Island radar (KUEX), 26 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524735, 5524736, 5523835, 5523836, 5524732, 5524733, 5524734.